Texas, 2022

Drought in Texas, July 19 to 31, 2022

July 19 to 31, 2022 · NWS FWD · 7 events in 7 counties and zones

Drought conditions continued to worsen across portions of North and Central Texas after little to no rainfall was received. The drought prompted a significant spike in cattle sales across North and Central Texas, as both hay and water were low in supply.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions continued to worsen across portions of North and Central Texas after little to no rainfall was received. The drought prompted a significant spike in cattle sales across North and Central Texas, as both hay and water were low in supply.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 18, 6:32 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 18, 6:32 PM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
732 PM CDT Mon Jul 18 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
The previous forecast remains in good shape this evening, but a
few adjustments were made with this update:

1. The Excessive Heat Warning was expanded to include a greater
portion of Central Texas on Tuesday. High temperatures should
reach 105 or greater in some areas, with heat index values
remaining within a few degrees of the actual temperatures.

2. A Red Flag Warning was issued for the entire area on Tuesday.
Given the recent uptick in wildfire activity, tomorrow's weather
will be particularly concerning, especially due to the slightly
higher wind speeds we're expecting. The extreme heat, critically
dry fuels, breezy winds, and RH between 15-25% will create
conditions in which wildfires will be difficult to control. Please
be diligent in preventing wildfire starts, as fires will be
capable of spreading quickly, as we saw across the region today.

Barnes

Previous Discussion:
/Through Tomorrow/

Conditions are in place to bring likely some of 2022's hottest
temperatures through tomorrow, with highs reaching to near 110
degrees both afternoons for North Texas.

Heat-related deaths are 100 percent preventable. Here's some
actions you should take to stay safe from the heat the next couple
of days:

- Check in on friends and family. This especially includes loved
  ones that belong to vulnerable populations, such as those who
  are young, elderly, pregnant, or dealing with chronic illness.
  These groups are less able to regulate temperatures properly, so
  do your part to ensure everyone is well equipped enough to
  withstand the heat safely. This means having access to air
  conditioning as much as possible and plenty of water available.

- Stay hydrated and limit time spent outdoors, especially during
  peak heating! Dehydration can occur quickly in these
  temperatures. Drink cool water and take shaded and/or air
  conditioned breaks if you have to be outside.

- Always check the back seat! NEVER leave a child or pet in a hot
  car. Temperatures climb quickly, so every minute matters. If you
  see a pet or a child in a car, locate the owner and/or call
  9-1-1!

- Understand and be able to recognize heat-related illness signs
  and symptoms. If you become concerned about yourself or someone
  else, immediately move the person to a cooler area and provide
  cool water. Know when to seek medical attention for heat
  exhaustion or heat stroke.

Now, to the meteorology. A passing shortwave rounding the
periphery of the upper level ridge has brought some much needed
rainfall to portions of East Texas this morning. The remaining
showers have just about dissipated entirely and will do so over
the next hour. Dry air in place and subsidence dominating over
North & Central Texas will severely limit any chance for showers
and storms today, with no mentionable PoPs in the forecast.
Southwest winds will continue to veer, becoming westerly just
ahead of the surface trough currently sagging into North Texas.
Resultant temperatures will soar into the 105 to 110 degree range
across North Texas as compressional warming promotes very hot
conditions. Across Central Texas, temperatures generally up to 105
degrees are expected today and Tuesday. Heat index values will be
a few degrees within the actual air temperature today and
tomorrow as dewpoints sit in the lower/middle 50s across western
North Texas to the middle/upper 60s for Central Texas. Relative
humidity values this afternoon will drop to near 15 to 30 percent,
and across western North Texas, will only recover to around 45
percent in some areas overnight. Slightly breezier winds today
with a few gusts up to 25 mph, in combination with
ongoing/worsening drought conditions and the dangerous
temperatures, will result in elevated to near critical fire
weather conditions through tomorrow. Take extra caution this week
to prevent wildfires. Do not toss any lit cigarettes, drive/park
over tall grass, or burn unnecessarily.

Temperatures will drop into the mid 70s to mid 80s overnight, and
climb again to similar temperatures as today on Tuesday. South
winds will take back over the entire forecast area as the weak
trough retreats northward. Prolonged exposure to this type of
heat, especially with little relief overnight, greatly increases
the risk of developing heat-related illnesses. It cannot be
emphasized enough, please take every precaution possible to help
you and your loved ones stay safe during this time.

Gordon

&&

.LONG TERM... /Issued 200 PM CDT Mon Jul 18 2022/
/Wednesday into the Weekend/

The stout upper level ridge will continue to dominate North and
Central Texas weather through midweek as subsidence and south-
southwest flow ushers in near record temperatures across the
region. Expect afternoon highs to again approach 110 degrees
across North Texas and near 105 across Central Texas on Wednesday.
As a result, a continuation of the heat headlines/products is
likely. Overnight lows will only drop into the upper 70s across
Central Texas to mid 80s across North Texas as well, which only
adds fuel to the fire. Speaking of which, fire weather concerns
will also continue to be an issue areawide, but especially for
areas east of the I-35 corridor where drought conditions are worse
and relative humidity values will hover between 15 and 20 percent
during the afternoon hours.

If there is any good news on the weather horizon, it comes in the
form of rain chances Thursday afternoon for areas generally along
and north of the I-20 corridor. An upper level storm system is
forecast to sneak its way towards North Texas by Thursday as an
easterly wave coming across the Gulf may help nudge the ridge just
enough to allow the shortwave to get close enough to North Texas
to affect us. Widespread measurable rainfall is not expected, but
some residents may see some convection. If any storms are able to
develop, gusty winds and lightning will be a threat. That being
said, even if the rainfall doesn't materialize, an increase in
cloud cover should help bring temperatures down a few degrees at
least. Highs for the latter half of the work week will hover
around the century mark, which is a slight improvement from the
near record temperatures expected for the first half of the week.

As we go into the weekend, there is model disagreement as to just
how far east the upper ridge is able to traverse. Regardless of
which model solution wins out, the ridge will dominate our
sensible weather. Expect triple digit temperatures to continue
into the weekend and rain chances become negligible once again.

Schroeder

&&

.AVIATION... /NEW/
/00Z TAFs/

VFR and south flow will continue with wind speeds remaining
between 10 to 15 knots through the end of the period. Winds will
likely shift out of the southwest again tomorrow morning, but will
not have as much of a westerly component as they did today.
Occasional gusts to 20-25 knots are expected through tomorrow
evening.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    85 109  83 107  83 /   0   0   0   0  10
Waco                81 106  79 105  78 /   0   0   0   0   5
Paris               80 108  79 106  79 /   0   0   0   0  10
Denton              82 111  82 108  80 /   0   0   0   0  10
McKinney            82 108  81 106  79 /   0   0   0   0  10
Dallas              85 108  84 107  84 /   0   0   0   0  10
Terrell             81 108  79 106  79 /   0   0   0   0   5
Corsicana           80 106  79 105  79 /   0   0   0   0   5
Temple              78 105  77 104  77 /   0   0   0   0   0
Mineral Wells       80 112  79 111  78 /   0   0   0   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Tuesday for TXZ091>095-
100>107-115>123-129>134-141>145-156>159.

Heat Advisory until 9 PM CDT Tuesday for TXZ135-146>148-160>162-
174-175.

&&
Hazardous weather outlook, Jul 18, 11:21 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1221 AM CDT Tue Jul 19 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200530-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1221 AM CDT Tue Jul 19 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Temperatures in the triple digits and heat indices in excess of
105 are expected through most of the week. Grass fire danger will
also be elevated for much of the region.

There is a slight chance of storms on Thursday as a weak front
approaches. A few storms may generate strong wind gusts and frequent
lightning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Milam

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Milam forecast zone
Reported by
Drought Monitor
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Severe drought conditions affected the county through the end of the month.

Drought, Wise

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wise forecast zone
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month.

Drought, Denton

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Denton forecast zone
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month. Several communities implemented water restrictions across the county, including Flower Mound (Stage 2), Denton (Stage 1), Northlake (Stage 1), and Argyle (Stage 1).

Drought, Collin

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Collin forecast zone
Reported by
Drought Monitor
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month. The cities of Josephine and Murphy implemented Stage 1 water restrictions.

Drought, Grayson

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Grayson forecast zone
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month.

Drought, Fannin

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fannin forecast zone
Reported by
Drought Monitor
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month.

Drought, Lamar

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Severe to extreme drought conditions affected the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048757, 1048758, 1048759, 1048760, 1048761, 1048762, 1048763.